MAUDE Adverse Event Report: ETHICON INC. PDSII UD 18IN 4-0 S/A PS-5 PRM MP; SUTURES - ABSORBABLE

ETHICON INC. PDSII UD 18IN 4-0 S/A PS-5 PRM MP; SUTURES - ABSORBABLE
Catalog Number Z594G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Evaluation: a dispensed needle-suture of product was returned for analysis.During the visual inspection of the sample, the swage and attachment area were noted to be as expected and marks on the body and tip needle that appear to be by use of a surgical instrument could be observed and a section of the needle tip was missing due to was broken.The manufacturing records couldn¿t be reviewed as the batch number is unknown.Per the condition of the sample received, the assignable cause of the performance surface related defect ¿ needle was suggest an improper handling and the reported complaint by an external cause.To condition of needle breakage an additional evaluation is necessary to determine the failure mode and the sample will be forwarded for further analysis.If further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported a patient underwent an unknown dermatologic surgery on (b)(6) 2018 and suture was used.The surgeon felt something unusual on the needle tip during the first passing of the needle through the tissue.Another needle-suture was used for the patient.No devices were left in the patient.The lot number is unknown.Further details are not provided there were no adverse consequences to the patient.Upon evaluation of the sample, it was noted the needle tip was broken.
 
Additional Manufacturer Narrative
(b)(4).A failed suture needle was submitted for fractographic evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.This was a ductile fracture.The manufacturing records couldn¿t be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.

Brand Name
PDSII UD 18IN 4-0 S/A PS-5 PRM MP
Common Device Name
SUTURES - ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8253516
Report Number2210968-2019-78442
Device Sequence Number1583185
Product Code NEW
UDI-Device Identifier10705031061477
UDI-Public10705031061477
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZ594G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2018
Initial Date Received by Manufacturer 12/24/2018
Supplement Date Received by Manufacturer01/29/2019
Initial Report FDA Received Date01/16/2019
Supplement Report FDA Received Date02/04/2019
Patient Sequence Number1